NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 10, 10:42 AM EST, 18 minutes earlier.
Area forecast discussion, Feb 10, 10:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1042 AM EST SUN FEB 10 2008
.SYNOPSIS...
AN ARCTIC FRONT HAS MOVED THROUGH THE REGION WITH A SECOND FRONT
LOCATED OVER WESTERN PENNSYLVANIA INTO OHIO. THIS FRONT IS
EXPECTED TO CROSS THE REGION LATER TODAY. COLD HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT FOR MONDAY. A WARM FRONT IS EXPECTED TO
LIFT NORTH OVER THE AREA TUESDAY FOLLOWED BY ANOTHER COLD FRONT
EARLY WEDNESDAY. LOW PRESSURE IS FORECAST TO DEVELOP OFF THE
CAROLINA COAST WEDNESDAY MORNING AND INTENSIFY AS IT MOVES RAPIDLY
NORTHEAST AND OUT TO SEA WEDNESDAY NIGHT. HIGH PRESSURE BUILDS
OVER THE MIDDLE ATLANTIC STATES THURSDAY AND FRIDAY. ANOTHER LOW
PRESSURE IS SLATED TO IMPACT THE REGION LATE FRIDAY INTO SATURDAY
WITH HIGH PRESSURE TO FOLLOW.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE ARCTIC FRONT HAS MOVED THROUGH THE REGION THIS MORNING WITH A
SECOND FRONT LOCATED OVER WESTERN PA INTO OHIO. SNOW SHOWERS AND
SOME SNOW SQUALLS ACCOMPANIED THE FRONT AS IT MOVED THROUGH WITH
SOME PLACES PICKING UP A QUICK INCH IN THE POCONOS AND NW NJ.
WINDS HAVE STARTED TO GUST UP TO 30 KTS AROUND THE REGION SO FAR
TODAY WITH THE HIGHEST GUSTS EXPECTED THIS AFTERNOON. WITH A
VORT MAX MOVING ACROSS THE REGION TODAY WE COULDNT RULE OUT THE
POSSIBILITY FOR SOME SNOW SHOWERS OR FLURRIES. THEREFORE, WE KEPT
THE CHC FOR FLURRIES/SPRINKLES ACROSS THE SOUTHERN ZONES, MAINLY
PHL AND SOUTH. AS YOU HEAD NORTH WE KEPT THE CHC FOR SNOW SHOWERS
WITH THE HIGHEST POPS IN THE POCONOS AND NW NJ.
VERY WINDY CONDITIONS WILL FOLLOW THE FRONT WITH BUFKIT SHOWING
WIND GUSTS TO 50 MPH. ALSO LACKING WAS STRONG NVA LINING UP WITH
RAPID PRESSURE RISES, EVEN THOUGH BOTH OCCUR, BUT AT DIFFERENT
TIMES. WE HAVE KEPT ALL ADVISORIES IN PLACE WITH NO CHANGES MADE
AT THIS TIME.
TEMPERATURES HAVE CONTINUED TO RISE THIS MORNING AND WILL LIKELY
BEGIN TO DROP OFF THIS AFTERNOON, ESPECIALLY AS THE SECOND FRONT
CROSSES THE REGION. WE UPDATED THE FORECAST TO REFLECT THE
CURRENT CONDITIONS. ALSO, WITH RELATIVELY CLEAR SKIES IN THE
SOUTHERN ZONES, WE EVEN BUMPED UP THE TEMPERATURES A FEW DEGREES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE POCONOS FOR TONIGHT
AND EARLY MONDAY. THIS IS A VERY COLD AIRMASS AND H8 TEMPS DROP TO
MINUS 23 TO MINUS 26 AND 1000-850 THICKNESSES DROP TO 1210-1225.
MODEL SOUNDINGS SUPPORT TEMPS DROPPING CLOSE TO ZERO IN THE
POCONOS WITH COLD TEMPS WELL DOWN IN THE TEENS EVEN IN SRN DE AND
NE MD. ALTHOUGH THE STRONGEST WINDS WILL ONLY LAST INTO THE
EVENING HOURS, WINDS SHOULD STILL BE 20 TO 30 MPH OVERNIGHT
SUPPORTING WIND CHILLS BELOW ZERO MOST AREAS WITH THE POCONOS
DROPPING TO 15 BELOW. DUE TO THIS REACHING OUR CRITERIA, I ISSUED
THE WIND CHILL ADVISORY FOR CARBON AND MONROE COUNTIES.
AS FAR AS THE WEATHER GOES, DRIER AIR MOVES IN FROM THE WEST
ALLOWING CLEARING. HOWEVER, THE NORTHERN ZONES COULD STILL SEE
SOME FLURRIES TONIGHT.
MONDAY IS TRANQUIL WITH THE HIGH PASSING OVERHEAD AND IT WILL
STILL BE VERY COLD. MAV TEMPS LOOK A BIT HIGH.
MONDAY NIGHT...RETURN FLOW ON THE BACKSIDE OF THE HIGH SHOULD
BRING IN SOME MID AND HIGH CLOUDS LATE AT NIGHT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
WITH THE 00Z ECMWF GENERALLY SUPPORTING THE PREVIOUS FCST AND THE
00Z GFS SIMILAR BUT WITH SUBTLE DIFFERENCES, ONLY MINOR CHANGES
WERE MADE TO THE AFTN PACKAGE.
OTHERWISE...
THE PROGRESSIVE FLOW WILL GUIDE TWO SYSTEMS TOWARD OUR REGION
DURING THE EXTENDED PERIOD. THE HPC GRAPHICS HAVE USED MAINLY THE
00Z ECMWF FOR THE EXTENDED FORECAST, AND THE GRIDS HAVE REFLECTED
THIS.
ONCE THE SFC HIGH PASSES TO THE EAST OF THE AREA TUE, THE FIRST
OF THE TWO DISTURBANCES WILL APPROACH FROM THE WEST. THE ECMWF SHOWS
A TWO LOW STRUCTURE WITH THE WEAKER LOW PASSING ACROSS THE GREAT
LAKES AND A SECOND DEVELOPING OVER THE TENNESSEE VALLEY. THE
SOUTHERN LOW BECOMES THE DOMINANT LOW AS IT PASSES BY TUE NIGHT AND
WED. THE TWO LOWS WILL COMBINE AND DEEPEN WELL OFF THE COAST WED
NIGHT. PRECIP FROM THIS SYSTEM LOOK TO BE MOSTLY RAIN WITH A DEEP
SRLY FLOW DEVELOPING LATER TUE INTO WED. SOME SNOW IS POSSIBLE AT
THE ONSET TUESDAY AND BEFORE TAPERING OFF ON WED NIGHT ACROSS MOST
AREAS SO THE CHC SNOW IS IN THE GRIDS TOO. MOST OF THU AND THU NIGHT
WILL BE FAIR WITH ANOTHER HIGH PRESSURE RIDGE BUILDING IN.
THE SECOND WEATHER MAKES WILL TRACK ACROSS THE GREAT LAKES FRI AND
FRI NIGHT BEFORE PASSING OFF THE NEW ENGLAND COAST. SLGT CHC POPS
ARE IN THE GRIDS FOR AT THIS POINT.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
ONE COLD FRONT HAS MOVED EAST OF THE REGION AT MID MORNING. A
SECONDARY BOUNDARY IS LOCATED ROUGHLY ACROSS CENTRAL NEW YORK AND
PENNSYLVANIA, MOVING EASTWARD FAIRLY QUICKLY. THE WINDS HAVE
INCREASED BEHIND THE FIRST BOUNDARY, HOWEVER COLDER AIR IS LAGGING
SOMEWHAT, WITH THE MAIN SURGE OF ARCTIC AIR BEHIND THE SECOND
BOUNDARY /WINDS MAY BACK A LITTLE TOWARD THE SOUTHWEST AHEAD OF THIS
SECOND BOUNDARY/. AS A RESULT, WESTERLY WINDS WILL CONTINUE TO
INCREASE THROUGH THE AFTERNOON WITH GUSTS TOPPING OUT AROUND 40
KNOTS. THE CLOUD COVER HAS THINNED OUT AT MOST TERMINALS WITH VFR
CONDITIONS FAIRLY UNIFORM. AIRCRAFT SOUNDINGS IN AND OUT OF
PHILADELPHIA INTERNATIONAL AIRPORT INDICATE 45-KNOT WINDS AROUND
2500 FEET. AS COLDER AIR MOVES INTO THE AREA, MIXING WILL BECOME
MORE EFFICIENT AND DEEPER, AND WHEN COUPLED WITH A TIGHTENING
PRESSURE GRADIENT, INCREASINGLY GUSTY WINDS ARE EXPECTED. SOME PILOT
REPORTS HAVE BEEN RECEIVED INDICATING AREAS OF MODERATE TO SEVERE
TURBULENCE ALREADY.
AS THE COLDER AIR DEEPENS, STRATOCUMULUS WILL BE FLOATING AROUND BUT
MAINLY VFR. REGARDING PRECIPITATION CHANCES, THERE IS THE POTENTIAL
FOR SOME SNOW SHOWERS AND EVEN LOCALLY HEAVIER SQUALLS. IT IS
DIFFICULT TO PINPOINT WHERE THESE WILL OCCUR, HOWEVER KABE AND KRDG
MAY HAVE THE BETTER CHANCE. WE INCLUDED VCSH AT MOST TERMINALS TO
INDICATE THE POTENTIAL FOR NEARBY SHOWER ACTIVITY. AS OF NOW, WE ARE
NOT THINKING THUNDER WITH ANY ACTIVITY. WE WILL MONITOR RADAR,
SATELLITE AND SURFACE OBSERVATIONAL TRENDS AND ISSUE AMENDMENTS AS
NEEDED. SOME MARGINAL VFR VISIBILITIES AND EVEN CEILINGS WILL BE
QUITE POSSIBLE IN ANY HEAVIER SNOW SHOWERS. THE STRONG WINDS WILL
CONTINUE TONIGHT, HOWEVER THE HIGHEST GUSTS SHOULD BE KNOCKED BACK A
BIT AFTER DARK, AS THE TURBULENT MIXING INDUCED BY DAYTIME HEATING
IS LOST.
BEYOND THE TAF PERIOD...THE STRONG WEST TO NORTHWEST WINDS SHOULD
CONTINUE THROUGH THE OVERNIGHT, WITH THE GRADIENT THEN DIMINISHING
DURING MONDAY AS HIGH PRESSURE BUILDS INTO THE AREA FROM THE
SOUTHWEST. THE HIGH WILL QUICKLY SLIDE OFF THE MID ATLANTIC COAST
EARLY TUESDAY. THE NEXT STORM SYSTEM LOOKS TO ARRIVE LATE TUESDAY
INTO WEDNESDAY, BRINGING A ROUND OF PRECIPITATION WHICH IS PROBABLY
MAINLY RAIN. THERE COULD EVEN BE SOME FREEZING RAIN OR SLEET NEAR
THE BEGINNING OF THE EVENT FOR AREAS NORTH AND NORTHWEST OF KPHL
LATER TUESDAY NIGHT UNTIL TEMPERATURES WARM UP IN THE STRONG
SOUTHERLY FLOW ALOFT. HIGH PRESSURE IS SCHEDULED TO RETURN THURSDAY
BEFORE ANOTHER COLD FRONT ARRIVES FOR FRIDAY.
&&
.MARINE...
GALES WARNINGS REMAIN IN EFFECT AS WINDS CONTINUE TO INCREASE BEHIND
THE FIRST FRONT. A GUST TO 46 KNOTS WAS MEASURED IN DELAWARE BAY
RIGHT ALONG OR IMMEDIATELY BEHIND THIS BOUNDARY EARLIER. BASED ON
THE LATEST DATA AND SOUNDINGS, WE WILL MAINTAIN THE HIGH END GALE
WARNING WITH GUSTS TO 45 KNOTS. IT CANNOT BE RULED OUT THAT A FEW
GUSTS REACH 50 KNOTS SOMETIME THIS AFTERNOON AND EVENING, HOWEVER
THIS IS NOT EXPECTED TO BE WIDESPREAD OR BE FREQUENT. NEVERTHELESS,
AN INCREASINGLY ROUGH DAY ON THE WATER.
THE STRONG WINDS MAY HOLD UP A BIT ON MONDAY AS THE GRADIENT LOOKS
TO REMAIN FAIRLY WELL-DEFINED, UNTIL THE HIGH BEGINS GETTING CLOSER
LATER MONDAY AND ESPECIALLY MONDAY EVENING. SO, THE GALE CONDITIONS
WERE EXTENDED THROUGH MONDAY MORNING. SMALL CRAFT ADVISORY
CONDITIONS SHOULD FOLLOW FOR MONDAY AFTERNOON, THEN DEGRADE BY
EVENING AS THE GRADIENT VANISHES.
IT WAS ALSO DECIDED TO NOT ADD ANY FREEZING SPRAY TO THE FORECAST
FOR SUNDAY NIGHT INTO MONDAY, AS TEMPERATURES LIKELY WILL NOT GET
COLD ENOUGH /I.E. INTO THE TEENS TO LOWER 20S/ TO PROVIDE THE
NECESSARY FREEZING CONDITIONS IN THE MARITIME ENVIRONMENT.
HIGH PRESSURE QUICKLY SLIDES OFF THE MID ATLANTIC COAST EARLY
TUESDAY, AND THE NEXT STORM SYSTEM LOOKS TO ARRIVE LATE TUESDAY OR
TUESDAY NIGHT AND LAST INTO WEDNESDAY THIS INCLUDES A COLD FRONT
AND A POSSIBLE COASTAL LOW AS THE SYSTEM DEVELOPS JUST OFFSHORE
DURING WEDNESDAY. ADDITIONAL HEADLINES WILL PROBABLY BE NEEDED FOR
THIS EVENT BY TUESDAY NIGHT, BUT CALMING HIGH PRESSURE IS FORECAST
TO RETURN THURSDAY BEFORE ANOTHER FRONT AFFECT THE AREA FRIDAY.
&&
.TIDES/COASTAL FLOODING...
THE AVIATION STORM SURGE GUIDANCE CONTINUES TO BE LOWER THAN THE NGM
ON THE 00Z RUN, BUT EVEN THE LATTER IS MORE PESSIMISTIC THAN ITS
PREVIOUS VERSION. SINCE ASTRONOMICAL TIDES ARE NEAR ZERO OR SLIGHTLY
BELOW FOR SOME SPOTS, THE DECISION HAS BEEN MADE TO ISSUE A LOW
WATER ADVISORY FOR ALL MARINE AREAS. (FOR AREAS NOT COVERED BY THE
MARINE ZONES, SUCH AS THE TIDAL PORTION OF THE DELAWARE RIVER, A
STATEMENT WILL BE ADDED TO THE HAZARDOUS WEATHER OUTLOOK, SINCE WE
ARE NOT YET WITHIN THE TIME WINDOW FOR A SPECIAL WEATHER STATEMENT.)
THE TIMING IS PROBLEMATICAL, BUT WITH THE BEST WINDS LATER THIS
AFTERNOON AND TONIGHT, THE ADVISORY WILL BE STARTED AT 00Z TO COVER
EARLY NIGHTTIME LOW TIDES, AND EXTENDED THROUGH MONDAY MORNING AS
WINDS BEGIN TO DIMINISH IN THE AFTERNOON.
&&
.EQUIPMENT...
THE KDIX DOPPLER RADAR LOCATED AT FORT DIX, NEW JERSEY WILL BE DOWN
TODAY. PARTS ARE ON ORDER AND ARE SCHEDULED TO ARRIVE THIS
AFTERNOON. WHEN THE PARTS ARRIVE, TECHNICIANS WILL RETURN TO THE
SITE TO INSTALL THEM.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR PAZ054-055-
060>062-067>071.
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 10 AM EST MONDAY
FOR PAZ054-055.
NJ...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR NJZ001-007>010-
012>027.
DE...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR DEZ001>004.
MD...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR MDZ008-012-015-
019-020.
MARINE...LOW WATER ADVISORY FROM 7 PM THIS EVENING TO 1 PM EST MONDAY
FOR ANZ430-431-450>455.
GALE WARNING UNTIL 12 PM EST MONDAY FOR ANZ430-431-450>455.
&&
SYNOPSIS...MEOLA/STAUBER
NEAR TERM...MEOLA/STAUBER
SHORT TERM...STAUBER
LONG TERM...GIGI/STAUBER
AVIATION...GORSE
MARINE...GORSE/
TIDES.../
EQUIPMENT...MEOLA/SZATKOWSKISpecial weather statement, Feb 10, 6:32 AM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
632 AM EST SUN FEB 10 2008
NJZ001-PAZ054-055-101515-
SUSSEX-CARBON-MONROE-
INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG
632 AM EST SUN FEB 10 2008
...SNOW SHOWERS OR SNOW SQUALLS WERE APPROACHING THE AREA...
AT 630 AM, A COLD FRONT WAS APPROACHING THE REGION FROM THE WEST
AND WILL MOVE THROUGH BY MID MORNING. A BAND OF SNOW SHOWERS WILL
ACCOMPANY THE FRONT AND COULD YIELD A QUICK COATING TO AN INCH OR
TWO OF SNOW BETWEEN 7 AM AND 10 AM. SOME STRONG WIND GUSTS TO 35
MILES AN HOUR COULD ACCOMPANY THE FRONT, OTHERWISE GENERAL WINDS
WILL INCREASE TO 20 TO 30 MILES AN HOUR WITH GUSTS UP TO 45 MILES
AN HOUR BY LATE MORNING.
MOTORISTS SHOULD USE CAUTION THIS MORNING AS SLIPPERY ROADS MAY
DEVELOP AS THE SNOW SHOWERS MOVE THROUGH. ALSO, ANY WIND GUSTS
NEAR OR ALONG THE FRONT COULD BLOW VEHICLES AROUND SOMEWHAT,
ESPECIALLY ON ELEVATED ROADS AND OVERPASSES AND BRIDGES.
NJZ007>009-PAZ060>062-101515-
WARREN-MORRIS-HUNTERDON-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...FLEMINGTON...
READING...ALLENTOWN...BETHLEHEM...EASTON
632 AM EST SUN FEB 10 2008
...SNOW SHOWERS AND SOME RAIN SHOWERS WERE APPROACHING THE
AREA...
AT 630 AM, A COLD FRONT WAS APPROACHING THE REGION FROM THE WEST
AND WILL MOVE THROUGH BY MID MORNING. A BAND OF SNOW SHOWERS, AND
A FEW RAIN SHOWERS, WILL ACCOMPANY THE FRONT AND COULD YIELD A
QUICK COATING TO A FEW TENTHS OF AN INCH OF SNOW BETWEEN 7 AM AND
10 AM. SOME STRONG WIND GUSTS TO 35 MILES AN HOUR COULD ACCOMPANY
THE FRONT, OTHERWISE GENERAL WINDS WILL INCREASE TO 20 TO 30 MILES
AN HOUR WITH GUSTS UP TO 45 MILES AN HOUR BY LATE MORNING.
MOTORISTS SHOULD USE CAUTION THIS MORNING AS SOME SLIPPERY ROADS
MAY DEVELOP AS THE SNOW SHOWERS MOVE THROUGH. ALSO, ANY WIND GUSTS
NEAR OR ALONG THE FRONT COULD BLOW VEHICLES AROUND SOMEWHAT,
ESPECIALLY ON ELEVATED ROADS AND OVERPASSES AND BRIDGES.
DEZ001-MDZ008-PAZ067>071-101515-
NEW CASTLE-CECIL-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA
632 AM EST SUN FEB 10 2008
...RAIN AND SNOW SHOWERS WERE APPROACHING THE AREA...
AT 630 AM, A COLD FRONT WAS APPROACHING THE REGION FROM THE WEST
AND WILL MOVE THROUGH BY MID MORNING. A BAND OF RAIN AND SNOW
SHOWERS WILL ACCOMPANY THE FRONT AND COULD YIELD A QUICK COATING
OF SNOW BETWEEN 7 AM AND 10 AM WHERE ANY SNOW SHOWERS OCCUR. SOME
STRONG WIND GUSTS TO 35 MILES AN HOUR COULD ACCOMPANY THE FRONT,
OTHERWISE GENERAL WINDS WILL INCREASE TO 20 TO 30 MILES AN HOUR
WITH GUSTS UP TO 45 MILES AN HOUR BY LATE MORNING.
MOTORISTS SHOULD USE CAUTION THIS MORNING AS SOME SLIPPERY ROADS
MAY DEVELOP IF ANY SNOW SHOWERS MOVE THROUGH. ALSO, ANY WIND
GUSTS NEAR OR ALONG THE FRONT COULD BLOW VEHICLES AROUND SOMEWHAT,
ESPECIALLY ON ELEVATED ROADS AND OVERPASSES AND BRIDGES.